Steroids and Sarcoidosis

Hi, I was diagnosed with Sarcoidosis four years ago in 2010 and put on an initial large dose of Pred, reducing it after a few weeks to 7.5 mg which I am still on. The consultant said the Sarcoid was gone a couple of years ago, but still continued with the Pred. I would really like to get off it, and spoke to my GP about it and she suggested going down l mg a month. I did try once before, but was a bit overoptimistic and went down to 5 mg and felt dreadful so went back up to the 7.5. I started on 7mg today.

I had a scare last week, my GP thought I might have steroid induced diabetes, but my bloods came back OK.

Will I feel bad getting off it? Is it something I need to live through? How do I know it is actually gone? My consultant has not said anything or done any tests, not even a lung function test at my last appointment. I have to rely on my GP for that. I also have moderate COPD, diagnosed in 2000, and my levels have remained constant, no worse. I did buy an Airnegy machine which I use every day and I think that helps.

Any help would be very much appreciated. There are some fabulously kind people on here, and I wish I had found you sooner :)

11 Replies

  • I was on Pred for years, starting a 40 mg per day, when it was time to come off - the Consultant decided - it takes years! You spend months on a lower dose, then another, then is VERY VERY dangerous to stop all at once........your consultant should advise!

  • I wouldn't dream of coming of the Pred all at once. As I said in my post, I reduced it by 0.5 mg.

  • Hello Daisy,I have severe emphysema.I have been on prednisolone all of this year,at one point a gp I did,nt know suggested 80mg.I said no thanks that,stoo high and accepted 60mg.My consultant was not amused.I have been comming down 1mg every three days ever since,at 11mg now.It is a bit of a struggle and I suffer with sob but feel I,d rather get off them altogether .They have so many nasty side effects I,d rather do without if possible.Hope this is of some help,all the best and good luck.D.

  • 60 mg is high. I think that is what I was on in the beginning, but not for long. Do you struggle to breath now you have reduced? I too don't like the side effects.

  • P.s. what is sob? (In your context) ☺

  • Hi, I'm a newbie here and yes, this is a wonderful and helpful site. I joined because I have bronchiectasis, but my husband also had sarcoidosis. His case was so severe they could never wean him off the pred. It caused diabetes and osteoporosis, but there was nothing else that would allow him to breathe. I lost him in 2010 to this awful disease. If you can get off the prednisone, please try to do so. I'm trying to get off of it too.

  • Hi, thanks for your response. I am SO sorry to hear of your loss. Did your husband have COPD as well? There are different thoughts about Sarcoidosis. My consultant says it is gone, yet my GP says it never goes. Who to believe? I was wondering about reducing. Do you feel bad for a while when you reduce a bit, then does your body get used to it? I have just reduced by O.05 and found I couldn't walk so far yesterday. It was damp and muggy however.

    I'll keep trying :)


  • Hi Daisy. Yes, he had asthma, too. No sooner than he would taper down a bit, he was back on the higher dose. But then his disease was already severe by the time he was diagnosed. I wish you good look tapering down.

  • Thanks Holly (?)...I am even more determined to lose them today. I had an eye exam and the result was steroid induced cataracts which need to be removed asap. I am still waiting for the Dexa scan results...phew! What makes me cross is that neither my consultant or doctor discussed any of the side-effects when I was put on them. Fortunately I was diagnosed with COPD fairly early (50%) and it has remained at that level for ten years.

  • Hi there, I have been on steroids since i was 15 yrs old, and now in my fifties, have become steroid independant. I have tried on many occasions to wean down, it is so so hard, because as soon as you taper down you feel absolutely dreadfull! I know there are side effects, I have most of them, it changes your whole body shape with the weight gain, Ive also got osteporosis, in which im on medication for that, plus ive had several fractures including a fractured sternum and sticks out like a sore thumb!! Dont get me wrong they are wonderfulful drugs, I dont regret taking them, if i hadnt i probably wouldnt be here today!. Best of luck, with youre weaning down, i think you have to be really patient, (I am not) when it comes down to weaning off them, the highest I have been is 40mg im on 15mg at present.

  • That;s a very long time to be on them. I have been on them for four years. I thought I would try l mg a GP says it is OK to try.

You may also like...